Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 171, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 14, 2016, 5:03 PM CDT for Dyer County, Lake County, Obion County, Tennessee; Pemiscot County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2016, 5:03 PM CDT (22:03 UTC)
- Expired
- Aug 14, 2016, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN, Obion County, TN
The radar
The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
004
WUUS54 KMEG 142203
SVRMEG
MOC155-TNC045-095-131-142245-
/O.NEW.KMEG.SV.W.0171.160814T2203Z-160814T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT SUN AUG 14 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
NORTHWESTERN DYER COUNTY IN WESTERN TENNESSEE...
WESTERN OBION COUNTY IN WESTERN TENNESSEE...
LAKE COUNTY IN WESTERN TENNESSEE...
* UNTIL 545 PM CDT
* AT 502 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
CARUTHERSVILLE...MOVING NORTH AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARUTHERSVILLE...PORTAGEVILLE...HAYTI...REELFOOT LAKE STATE PARK...
TIPTONVILLE...RIDGELY...MISTON...COTTONWOOD GROVE...CLAYTON...
HORNBEAK...SAMBURG...BLUE BANK...SPOUT SPRINGS...GRATIO...BOGOTA...
WYNNBURG...TENNEMO...HATHAWAY...OWL HOOT AND GRAYS CAMP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3651 8923 3608 8942 3613 8974 3639 8977
3639 8975 3643 8974 3642 8971 3640 8967
3641 8961 3640 8959 3634 8954 3637 8951
3642 8954 3644 8954 3646 8952 3650 8954
3650 8949 3647 8949 3646 8946 3650 8942
TIME...MOT...LOC 2202Z 187DEG 27KT 3616 8963
HAIL...<.75IN
WIND...60MPH
$$
JOHNSON2 follow-up statements
002
WWUS54 KMEG 142227
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT SUN AUG 14 2016
TNC045-131-142236-
/O.CAN.KMEG.SV.W.0171.000000T0000Z-160814T2245Z/
DYER TN-OBION TN-
527 PM CDT SUN AUG 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DYER AND WESTERN
OBION COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 3650 8935 3623 8946 3623 8970 3643 8974
3642 8971 3640 8967 3641 8961 3640 8959
3634 8954 3637 8951 3642 8954 3644 8954
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942
TIME...MOT...LOC 2226Z 187DEG 27KT 3635 8960
$$
MOC155-TNC095-142245-
/O.CON.KMEG.SV.W.0171.000000T0000Z-160814T2245Z/
PEMISCOT MO-LAKE TN-
527 PM CDT SUN AUG 14 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN PEMISCOT AND LAKE COUNTIES...
AT 526 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
TIPTONVILLE...OR 7 MILES SOUTHEAST OF PORTAGEVILLE...MOVING NORTH AT
30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PORTAGEVILLE...REELFOOT LAKE STATE PARK...TIPTONVILLE...RIDGELY...
COTTONWOOD GROVE...HAYNES...NEW MARKHAM...BLUE BANK...WRIGHT...
MOORING...CATES...PROCTOR CITY...WYNNBURG...SUNKIST BEACH...
CRONANVILLE...MADIE...BESSIE...KEEFE...STEWART AND HAYWARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3650 8935 3623 8946 3623 8970 3643 8974
3642 8971 3640 8967 3641 8961 3640 8959
3634 8954 3637 8951 3642 8954 3644 8954
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942
TIME...MOT...LOC 2226Z 187DEG 27KT 3635 8960
HAIL...<.75IN
WIND...60MPH
$$
JOHNSON997
WWUS54 KMEG 142240
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT SUN AUG 14 2016
MOC155-TNC095-142250-
/O.EXP.KMEG.SV.W.0171.000000T0000Z-160814T2245Z/
PEMISCOT MO-LAKE TN-
540 PM CDT SUN AUG 14 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PEMISCOT AND LAKE
COUNTIES WILL EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3650 8935 3623 8946 3623 8970 3643 8974
3642 8971 3640 8967 3641 8961 3640 8959
3634 8954 3637 8951 3642 8954 3644 8954
3646 8952 3650 8954 3650 8949 3647 8949
3646 8946 3650 8942
TIME...MOT...LOC 2238Z 187DEG 27KT 3635 8960
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:25 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 14, 3:25 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
325 PM CDT SUN AUG 14 2016
.DISCUSSION...
A quasi-stationary boundary remains located across Northern
Arkansas and Southern Missouri this afternoon. The upper level
disturbance that brought heavy rain to Louisiana has drifted
northward into Arkansas. The disturbance has deep tropical
moisture associated with it. Numerous showers continue to move
along the front. A heavier band has been moving over Northeast
Arkansas the last couple of hours. A COOP observer in Black Rock
reported 1.33 inches since 7 AM CDT. In addition, the site received
3.10 inches last night. As a result, the ground is becoming
saturated and some creeks are becoming bank full. The risk for
flash flooding may increase this evening as the band may remain
over Northeast Arkansas through most of the evening. The front is
forecast to fluctuate to the north by midnight. This should shift
the band to the north and west of Randolph and Lawrence Counties
through at least sunrise. As a result, will continue with likely
POPS this evening.
Meanwhile, thunderstorms are popping up over Northeast Mississippi
and West Tennessee thanks to some sunshine that occurred this
morning which allowed temperatures to heat up. The combination of
the heating and a moist atmosphere will continue allow these
thunderstorms to develop through sunset. After sunset, expect
mainly dry conditions.
The front will shift back to the southeast over Northeast Arkansas
on Monday this will bring heavier bands of showers with a few
embedded thunderstorms into Eastern Arkansas and the Missouri
Bootheel. As a result, the risk for flash flooding will increase
again over current Flash FLood Watch area. In addition, the watch
may need to be expanded depending on where exactly the band sets
up.
Elsewhere, the 4KM NAM and WRF model indicates a line of
thunderstorms developing roughly along the Mississippi River
during the afternoon hours that will push east into West Tennessee
and North Mississippi. Have kept likely POPs for the afternoon
hours only.
The front will remain over the Mid-South from Monday Night through
possibly the end of the week. Several upper level disturbances
will move along the front and bring periods of heavy rain. Expect
the risk for flash flooding to shift further east in the CWA by
Tuesday and Wednesday as the ground becomes saturated from the
extended period of rain.
A cold front will move into the Mid-South on Saturday and will
continue the chances for showers and thunderstorms. Once the front
clears the area, cooler and less humid conditions are expected to
occur.
KRM
&&
.AVIATION...
SHRAS will continue to blossom across the area the area this
afternoon, most numerous across western sections including KJBR. A
few TSRA are possible across eastern sections, including KMKL and
KTUP, where instability is greater. Expecting mainly VFR
conditions with occasional MVFR visibilities in heavier
SHRAS/TSRAS. Some gusty winds are possible with the heavier
SHRAS/TSRAS as well. SHRAS/TSRAS should diminish with loss of
heating leading to a relativity quiet night overall. Best chance
for continued activity will be in the KJBR area closer to the
stalled front. Expect another round of low clouds in the morning
followed by more SHRAs moving back into KJBR by mid morning
Monday. Winds generally SE 8-10 kts this afternoon outside of
SHRAS/TSRAS, diminishing slightly tonight and increasing again to
8-10 kts Monday morning.
SJM
&&
.MEG Watches/Warnings/Advisories...
AR...Flash Flood Watch through Monday evening for Clay-Lawrence-
Randolph.
MO...None.
MS...None.
TN...None.
&&Hazardous weather outlook, Aug 14, 10:58 AM CDT, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1058 AM CDT SUN AUG 14 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151800- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 1058 AM CDT SUN AUG 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL MAY RESULT IN FLASH FLOODING THIS AFTERNOON ACROSS PORTIONS OF NORTHEAST ARKANSAS. ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN IS EXPECTED TO CONTINUE INTO NEXT WEEK. FLASH FLOODING MAY BECOME A PROBLEM...MAINLY ACROSS PORTIONS OF NORTHEAST ARKANSAS. A FLASH FLOOD WATCH HAS BEEN ISSUED. RAINFALL TOTALS MAY EXCEED FIVE INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KRM
In the hours before
Special weather statement, Aug 14, 2:31 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CDT SUN AUG 14 2016
MSZ024-142015-
MONROE MS-
231 PM CDT SUN AUG 14 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...
MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 231 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR ABERDEEN
PEOPLE IN MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3401 8872 3409 8872 3409 8822 3371 8834
3368 8838 3369 8839 3368 8840 3368 8869
TIME...MOT...LOC 1931Z 193DEG 27KT 3375 8851Special weather statement, Aug 14, 2:34 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 234 PM CDT SUN AUG 14 2016 MSZ001-TNZ088-142015- DESOTO MS-SHELBY TN- 234 PM CDT SUN AUG 14 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 315 PM CDT FOR... NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI... CENTRAL SHELBY COUNTY IN WESTERN TENNESSEE... AT 233 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED NEAR HERNANDO PEOPLE IN NORTHEASTERN DESOTO AND CENTRAL SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3536 9007 3533 8970 3479 8984 3480 9006 TIME...MOT...LOC 1933Z 186DEG 29KT 3489 8995
Special weather statement, Aug 14, 2:38 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
238 PM CDT SUN AUG 14 2016
MSZ015-022-023-142030-
CALHOUN MS-CHICKASAW MS-PONTOTOC MS-
238 PM CDT SUN AUG 14 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...
EAST CENTRAL CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 238 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR HOULKA...OR 10 MILES NORTHWEST OF HOUSTON
PEOPLE IN EAST CENTRAL CALHOUN...NORTHWESTERN CHICKASAW AND PONTOTOC
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3425 8925 3437 8924 3438 8893 3436 8893
3436 8890 3396 8897 3395 8919
TIME...MOT...LOC 1938Z 176DEG 25KT 3404 8909Special weather statement, Aug 14, 4:05 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SUN AUG 14 2016
ARZ028-TNZ048-049-142145-
MISSISSIPPI AR-TIPTON TN-LAUDERDALE TN-
405 PM CDT SUN AUG 14 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 445 PM CDT FOR...
NORTHEASTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN TIPTON COUNTY IN WESTERN TENNESSEE...
LAUDERDALE COUNTY IN WESTERN TENNESSEE...
AT 405 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED NEAR FT PILLOW...OR 9 MILES NORTHEAST OF FORT PILLOW
STATE PARK.
PEOPLE IN NORTHEASTERN MISSISSIPPI...NORTHEASTERN TIPTON AND
LAUDERDALE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3599 8977 3598 8972 3597 8972 3593 8965
3590 8964 3592 8963 3592 8961 3593 8959
3593 8956 3588 8935 3559 8959 3567 8983
TIME...MOT...LOC 2105Z 198DEG 28KT 3571 8972
JOHNSONSpecial weather statement, Aug 14, 4:22 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 422 PM CDT SUN AUG 14 2016 TNZ089-090-142145- FAYETTE TN-HARDEMAN TN- 422 PM CDT SUN AUG 14 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 445 PM CDT FOR... SOUTHEASTERN FAYETTE COUNTY IN WESTERN TENNESSEE... SOUTHWESTERN HARDEMAN COUNTY IN WESTERN TENNESSEE... AT 422 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED OVER LAGRANGE...OR 17 MILES SOUTHWEST OF BOLIVAR. PEOPLE IN SOUTHEASTERN FAYETTE AND SOUTHWESTERN HARDEMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3499 8907 3500 8938 3529 8939 3526 8893 TIME...MOT...LOC 2122Z 187DEG 24KT 3506 8919 JOHNSON
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:34 PM CDT | Special Weather Statement | MEG | Shelby | 41 min |
| Aug 14, 4:05 PM CDT | Special Weather Statement | MEG | Lauderdale | 40 min |
| Aug 14, 4:22 PM CDT | Special Weather Statement | MEG | Hardeman | 23 min |
| Aug 14, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale | 43 min |
| Aug 14, 5:35 PM CDT | Special Weather Statement | MEG | Crockett, Gibson, Obion | 40 min |
| Aug 14, 6:15 PM CDT | Special Weather Statement | MEG | Obion | 45 min |
| Aug 14, 6:20 PM CDT | Severe Thunderstorm Warning | MEG | Obion, Weakley | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.